Subscribe to Headwise
Our Thoughts

Postural Orthostatic Tachycardia Syndrome and Migraine

If you just read that title, you’re probably thinking it was a mouthful. But postural orthostatic tachycardia syndrome (or POTS as it’s more commonly called) and migraine is a real comorbidity, challenging name aside.

POTS is one type of orthostatic intolerance, or a “condition in which an excessively reduced volume of blood returns to the heart after an individual stands up from a lying down position,” according to the National Institutes of Health (NIH).1 So it makes sense, then, that the primary symptoms are lightheadedness or fainting, with a rapid heartbeat. The majority of people who suffer from POTS are women ages 15 to 50, and it is often associated with hormonal changes or traumas.

Here’s the rub: In some cases, POTS only occurs during a migraine attack (or once the pain of a migraine has set in).

According to a study in the Brazilian journal Archives of Neuro-Psychiatry, there is a correlation (0.18 percent of the migraineurs in the study had POTS during their migraines), but the reason for that correlation is unclear.2

Treatment for POTS includes relieving low blood volume or resolving circulatory issues. Certain drugs may also be effective,1 though a headache specialist would need take into account the comorbidity with migraine.  People who experience POTS may find that it comes and goes for years, but NIH reports that about 80 percent of cases show improvement over time.

 

References:

1. NIH.

 2. Arquivos de Neuro-Psiquiatria

blog comments powered by Disqus

get our feed

RSS

Learn the latest from Head Wise

recently on Twitter

support NHF

Make life easier for people in pain and donate to the NHF. Your contribution will help fund research, education and awareness programs for headache sufferers.

learn more

join NHF

Want to get Head Wise magazine at home? Donate to the NHF and get a free subscription.

learn more